Thunderstorm Wind, Richland
- When
- August 20, 2:38 PM CST
- Where
- Richland County, 1.17 mi W of Mangham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.300, -91.800
An estimated wind gust of 60 MPH was reported near Mangham.
Showers and thunderstorms developed across the region in association with a frontal system. Gusty winds, small hail, and flash flooding were reported across the region with some of this activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed across the region in association with a frontal system. Gusty winds, small hail, and flash flooding were reported across the region with some of this activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 9:45 AM CST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1045 AM CDT THU AUG 20 2009 .DISCUSSION... UPDATE... AN OUTFLOW BOUNDARY ASSOC WITH A CONVECTIVE COMPLEX AND COLD POOL OVER AR/WRN TN/NRN MS CONTINUES TO PROPAGATE SWD INTO NW PORTIONS OF THE FORECAST AREA. THIS BOUNDARY IS OUT-RUNNING UPPER LEVEL SUPPORT AND STRONGER LOW LEVEL FLOW OVER CNTRL AR...BUT SFC DESTABILIZATION WITH DIURNAL HEATING AHEAD OF THE BOUNDARY (MU CAPE NEAR 3000 J/KG) IS HELPING TO SUSTAIN THE BOUNDARY AND ASSOC TSTM ACTIVITY. FOR NOW THE TSTMS ARE NOT APPROACHING STRONG/SVR THRESHOLDS AND EXPECT THE BOUNDARY TO EVENTUALLY SLOW DOWN AND STALL OUT AS IT RUNS OUT OF UPPER LEVEL SUPPORT. OVER SE PORTIONS OF THE FORECAST AREA...A SIMILAR TROPICAL ENVIRONMENT TO THE PAST FEW DAYS EXISTS AND EXPECT SHOWERS/TSTMS TO BECOME NUMEROUS WITH CONTINUED HEATING AND DESTABILIZATION (MU CAPE NEAR 4000 J/KG) AND VERY LITTLE CIN PRESENT. WEAK MID LEVEL LAPSE RATES AND LOW CONVECTIVE TEMPERATURES SHOULD MITIGATE STRONG MICROBURST POTENTIAL THIS AFTN. FOR TONIGHT...LATEST MODEL GUIDANCE INCLUDING LOCAL WRF SUGGEST POTENTIAL FOR ANOTHER CONVECTIVE COMPLEX TO MOVE INTO NRN PORTIONS OF THE FORECAST AREA TONIGHT IN ASSOCIATION WITH THE STRONG SHORTWAVE TROUGH OVER THE MID MS VALLEY AND FAVORABLE JET DYNAMICS. THE BEST LOW-LEVEL THETAE ADVECTION WILL SET UP ALONG THE HWY 82 CORRIDOR LATE TONIGHT WITH THE LOCAL WRF SHOWING A LINEAR CONVECTIVE SYSTEM MOVING IN AFTER MIDNIGHT. HOWEVER...BASED ON RECENT EXPERIENCES WITH MODEL-HANDLING OF CONVECTIVE COMPLEXES AND EXPECTATION FOR COLD-POOLING...BELIEVE MODELS MAY BE TOO SLOW WITH SOUTHWARD PROPAGATION OF THIS FORECASTED SYSTEM. WITH MID LEVEL FLOW OF 20-30KTS HELPING TO ORGANIZE STORMS...DAMAGING WIND GUSTS AND SOME HAIL WILL BE A POSSIBILITY...ESPECIALLY IF STORMS CAN MOVE IN PRIOR TO MIDNIGHT WHEN INSTABILITY WOULD BE GREATER. FOR FRIDAY...IF THE FASTER OUTFLOW BOUNDARY SOLUTION PANS OUT TONIGHT...THEN TSTMS MAY BE LIMITED MORE TO SOUTHEAST PORTIONS OF THE FORECAST AREA (SOUTH OF I-20) FRIDAY BECAUSE UPPER LEVEL SUPPORT WILL BE WANING AND LOW LEVEL FLOW WILL BECOME MORE NWRLY BY 18Z FRIDAY. /EC/ LONG TERM...DUE TO SLIGHT MODEL DIFFERENCES ON THE SPEED OF THE COLD FRONTAL PASSAGE ACROSS THE REGION EARLY SATURDAY THE FORECAST WILL MAINTAIN ISOLATED SHOWERS OVER SERN ZONES SATURDAY MORNING BEFORE DRYING THINGS OUT DURING THE AFTERNOON. OTHERWISE GENERALLY DRY CONDITIONS WILL CONTINUE IN THE LONG TERM INTO NEXT WEEK. WILL SEE HEALTHY COLD AIR ADVECTION DURING THE DAY SATURDAY IN THE WAKE OF THE FRONT. MODELS INDICATE A RELATIVELY DEEP 850 TEMP TROUGH OVER THE REGION AND MODEL SOUNDINGS SUGGEST A WEAK INVERSION SETTING UP AROUND 850 MB SATURDAY AFTERNOON. THIS SUGGESTS THE POSSIBILITY OF PERSISTENT CLOUD COVER SATURDAY AS MOISTURE GETS TRAPPED BENEATH THE INVERSION WITH SCT-BKN STRATOCU POSSIBLE THROUGH THE DAY. WITH SUCH VIGOROUS COLD AIR ADVECTION AND THE POSSIBILITY OF A LOW LEVEL MOISTURE CAP...HAVE CUT HIGHS A COUPLE OF DEGREES FOR SATURDAY AFTERNOON. OTHERWISE GENERALLY FOLLOWED MOS TEMP NUMBERS... PARTICULARLY THE SLIGHTLY COOLER TREND ON LOWS. THE SRN PORTIONS OF THE LONG WAVE TROUGH THAT MOVES INTO THE ARKLAMISS REGION THIS WEEKEND WILL STALL JUST TO OUR EAST...GETTING CUT OFF FROM THE WESTERLIES AND CAUGHT BETWEEN UPPER RIDGING OVER THE PLAINS AND ATLANTIC RIDGING THAT DEVELOPS IN THE WAKE OF HURRICANE BILL. THIS UPPER TROUGH EVENTUALLY DIGS TO THE SW INTO THE LOWER MS VALLEY...ITS PRIMARY EFFECT BEING TO REINFORCE MID/UPPER COOLING OVER THE AREA. A WEAK LOW LEVEL TROUGH SHIFTS WWD ACROSS THE LOWER MS VALLEY IN RESPONSE TO THE DIGGING UPPER FEATURE. MOISTURE REMAINS LIMITED BUT VERY SLOWLY BEGINS TO INCREASE IN LOW LEVEL S/SELY FLOW THAT DEVELOPS IN THE WAKE OF THE LOW LEVEL TROUGH EARLY NEXT WEEK. WILL SEE INCREASING 850 MB THETAE ADVECTION MONDAY AND WEAK LOW LEVEL WARM AIR ADVECTION TUE INTO WED. DEEPER MOISTURE RETURN IS HELD OFF INTO WED AND MOS LOOKS REASONABLE KEEPING THE FORECAST DRY AND INTRODUCING SLIGHT CHANCES OF SHOWERS IN THE LATE TUE/WED TIME FRAME. WARM AIR ADVECTION WILL RESULT IN WARMER TEMPERATURES...ESPECIALLY FOR AFTERNOON HIGHS...EARLY NEXT WEEK. THE AI MASS WILL BE MODERATED SLOWLY ENOUGH TO ALLOW OVERNIGHT LOWS TO LINGER IN THE 60S INTO MID WEEK AT MANY LOCATIONS. && .AVIATION...LOW CLOUDS AND PATCHY FOG CONTINUE BURNING OFF ACROSS MUCH OF THE REGION THIS MORNING...GIVING WAY TO MVFR AND VFR CONDITIONS. THIS TREND WILL CONTINUE INTO THE AFTERNOON...WITH A MOIST ENVIRONMENT REMAINING IN PLACE. ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE FORMING SOUTHEAST OF A LINE FROM KMEI TO BUDE...AND ARE MOVING NORTHEAST AROUND 15 KT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DRIFTING SOUTHEAST AROUND 10 KT NORTH OF A GREENWOOD TO GREENVILLE LINE. A WEAKENING OUTFLOW BOUNDARY PRECEDES THIS ACTIVITY...FOLLOWED BY NORTH WINDS AROUND 10 KT. AFTER 20/1700 UTC...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEASTERN TWO-THIRDS OF MISSISSIPPI...WITH KMEI AND KHBG HAVING THE BEST CHANCE OF EXPERIENCING THIS ACTIVITY. A FEW ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER NORTHWESTERN AREAS ALONG THE OUTFLOW BOUNDARY AS WELL. THE MAIN THREATS WITH THE STORMS THIS AFTERNOON AND EARLY EVENING WILL BE HEAVY RAINFALL...ALONG WITH WIND GUSTS TO 35 KT. MOST OF THE ACTIVITY WILL BEGIN TAPERING OFF BY MID-EVENING. HOWEVER...A COLD FRONT APPROACHING FROM THE NORTH WILL LIKELY AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS NORTHWEST OF THE AREA BY EARLY EVENING...WHICH WILL MOVE ACROSS SOUTHEAST ARKANSAS AND NORTH CENTRAL MISSISSIPPI AFTER 21/0000 UTC...POTENTIALLY IMPACTING AREAS AROUND KGWO AND KGLH. SOME OF THESE STORMS COULD CONTAIN WIND GUSTS UP TO 50 KT...ALONG WITH HEAVY RAINFALL. IFR AND LIFR CONDITIONS WILL BE POSSIBLE WITH ANY SHOWERS AND STORMS TODAY AND TONIGHT. LOW CLOUDS AND PATCHY FOG COULD DEVELOP ONCE AGAIN IN CENTRAL AND SOUTHERN AREAS...RESULTING IN MVFR AND IFR CONDITIONS. /COHEN/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 231 PM CDT THU AUG 20 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 231 PM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY MOIST AND UNSTABLE CONDITIONS AHEAD OF AN UPPER LEVEL DISTURBANCE WILL CONTINUE SUPPORTING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE ARKLAMISS THROUGH EARLY THIS EVENING. THE STRONGEST OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS BETWEEN 30 AND 40 MPH...AS WELL AS VERY HEAVY RAINFALL. BY 700 PM CDT...MOST OF THESE SHOWERS AND STORMS WILL HAVE DISSIPATED. THEN AFTER 1000 PM CDT...A DEVELOPING THUNDERSTORM COMPLEX NORTHWEST OF THE AREA WILL ENTER SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI...AND MOVE SOUTHEASTWARD DURING THE OVERNIGHT HOURS. A LINE OF SHOWERS AND THUNDERSTORMS WILL LIKELY BE APPROACHING AREAS ALONG AND NORTH OF A LINE FROM NEAR YAZOO CITY TO NEAR PHILADELPHIA BY DAYBREAK FRIDAY. SOME OF THESE STORMS COULD BE SEVERE BEFORE 300 AM CDT...WITH THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. ALL THUNDERSTORMS TONIGHT WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. THERE WILL ALSO BE A SLIGHT CHANCE FOR FLASH FLOODING IN URBAN AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY MORE SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF A WEAK COLD FRONT APPROACHING FROM THE NORTH FRIDAY AFTERNOON AND EVENING...GENERALLY SOUTH OF A LINE FROM WAYNESBORO TO BUDE. INSTABILITY AHEAD OF THE FRONT WILL BE SUFFICIENT FOR STRONG STORMS IN THIS AREA...WITH THE MAIN HAZARDS BEING WIND GUSTS BETWEEN 40 AND 50 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. THE RISK FOR STRONG STORMS WILL END BY EARLY FRIDAY EVENING...WITH A DRIER AND SLIGHTLY COOLER AIRMASS IN PLACE. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. COHEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1208 PM CDT THU AUG 20 2009 MSZ019-034-035-041-201735- SUNFLOWER MS-WASHINGTON MS-HUMPHREYS MS-SHARKEY MS- 1208 PM CDT THU AUG 20 2009 ...STRONG STORMS MOVING ACROSS THE AREA... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF ESTILL AT 1207 PM CDT...MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTHEASTERN SHARKEY...NORTHWESTERN HUMPHREYS...EAST CENTRAL WASHINGTON AND SOUTHERN SUNFLOWER COUNTIES SHOULD MONITOR THIS STORM CLOSELY. COHEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1211 PM CDT THU AUG 20 2009 MSZ025-027-035-036-201740- LEFLORE MS-CARROLL MS-HOLMES MS-HUMPHREYS MS- 1211 PM CDT THU AUG 20 2009 A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES NORTHWEST OF GREENWOOD TO 5 MILES SOUTHWEST OF QUITO AT 1211 PM CDT...MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN EXTREME NORTHEASTERN HUMPHREYS...NORTHWESTERN HOLMES... WESTERN CARROLL AND SOUTHERN LEFLORE COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. COHEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1235 PM CDT THU AUG 20 2009 MSZ049-050-055-056-201815- SMITH MS-RANKIN MS-SCOTT MS-SIMPSON MS- 1235 PM CDT THU AUG 20 2009 ...STRONG THUNDERSTORMS MOVING ACROSS THE AREA... A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 7 MILES WEST OF LEESBURG TO 4 MILES SOUTH OF CATO AT 1235 PM CDT...MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN NORTHEASTERN SIMPSON...WESTERN SCOTT...EASTERN RANKIN AND NORTHWESTERN SMITH COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. COHEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT THU AUG 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM LIGHTNING BRANDON 32.28N 90.00W
08/20/2009 RANKIN MS NWS EMPLOYEE
LIGHTNING DAMAGED THE CLUBHOUSE ROOF AND CHIMNEY AT THE
HIGHPOINT APARTMENT COMPLEX IN BRANDON.
&&
27SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 236 PM CDT THU AUG 20 2009 LAZ016-MSZ028-032-033-036>038-040>045-047-048-202010- HINDS MS-WARREN MS-MADISON MS-LEAKE MS-NESHOBA MS-MONTGOMERY MS- OKTIBBEHA MS-CHOCTAW MS-HOLMES MS-ATTALA MS-WINSTON MS-SHARKEY MS- ISSAQUENA MS-YAZOO MS-MADISON LA- 236 PM CDT THU AUG 20 2009 ...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS CENTRAL MISSISSIPPI.... A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM ACKERMAN TO 5 MILES NORTHWEST OF REDWOOD AT 227 PM CDT...MOVING SOUTHEAST AT 15 MPH. FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL ACCOMPANY THESE STORMS...AS THEY IMPACT PORTIONS OF CENTRAL MISSISSIPPI. BE AWARE OF RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. COHEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 257 PM CDT THU AUG 20 2009 LAZ008-009-015-016-023-202025- WEST CARROLL LA-EAST CARROLL LA-RICHLAND LA-FRANKLIN LA-MADISON LA- 257 PM CDT THU AUG 20 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER WARDEN AT 257 PM CDT...MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTHWESTERN MADISON...EXTREME NORTHEASTERN FRANKLIN... NORTHEASTERN RICHLAND...SOUTHWESTERN EAST CARROLL AND SOUTHWESTERN WEST CARROLL PARISHES SHOULD MONITOR THIS STORM CLOSELY. COHEN
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
An estimated wind gust of 60 MPH was reported near Mangham.
A few area roads were under water with several others having standing water on them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194001, 194006.